Friday, June 15, 2007

Jacking up granny

My mother is increasingly dispirited and contentless as the result of numerous 'mini-strokes.' Doubtless over the last 5 years, and certainly in the last few months, she has lost small glumps of neurons to these little vascular blows, no one of which notable in its effects, but collectively devastating. As a result, certain critical connections have been lost, and now they've become numerous enough to leave her more than a bit unstuck in time and space.

As I sat and talked with her today--or rather she sat and I talked--I wondered if a little nudge to the noggin might not improve her situation. Ritalin certainly restores content to the distracted teenaged brain--so why not to the ischemic elderly one?

I used my handy daughter-as-doctor option to implement the plan on the spot. 5 mg. of Ritalin and one hour later, the change was astounding. She began adding her own observations to my conversational gambits, putting together concepts, pulling up related memories, and, best of all, when her sister called to chat, began laughing with pleasure over a story my aunt shared.

Her blood pressure rose from 80/60 (barely enough to pump blood up north to the head) to 134/80. While an increase in blood pressure and heart rate might not necessarily be the best long-term option for old hearts, the pleasure of laughter is worth it for us.

6 comments:

Dee said...

Judy, this seems too good to be true! Have you continued to us the Ritalin on Mom and has it had the same effects? I remember years ago when I was being treated for depression and the doc gave me Prozac and Ritalin to take together. I was amazed that it was supposed to have the opposite effect than it had on a hyperactive child. It was supposed to rev me up....unfortunately, it didn't work. Best of luck with helping your Mom!

Amanda said...

Now that is interesting! For a flash there I wondered if this was something my grandmother's doctors might be willing to try. But then again, she's 95, diabetic, and on medication for high blood pressure which, having read the side effects, I think would rule that out for her.

I'm glad you got some good conversation time. Those opportunities can be so rare when folks have had numerous TIAs (I think that's the correct letter order).

Jean said...

Wonder if it would help
my husband suffering from Alzheimer's??

Femail doc said...

Here's the abstract from a study published about 10 years in the Journal of Neuropsychiatry & Clinical Neuroscience:

This pilot study evaluated response of negative symptoms (NS) to methylphenidate in patients with dementia and relationships between NS, depression, and cognitive deficits in these patients. Consecutively admitted patients with NS and dementia--12 with dementia of Alzheimer's type and 15 with vascular dementia--were rated on severity of NS (SANS and PANSS-N scales), depressive symptoms (Ham-D), and cognitive impairment (MMSE) before and after treatment with methylphenidate. NS decreased significantly, and cognitive scores increased. A decrease in depression scores was nonsignificant after all variance attributable to NS was removed. NS, depression, and cognitive scores were not significantly intercorrelated. Results were similar for Alzheimer's and vascular dementia patients. Negative symptoms in dementia patients appear responsive to methylphenidate treatment. This effect may underlie putative changes in symptoms of depression observed by other researchers.

Jean said...

Thanks!!Our GP is a great guy and I think he may be interested in trying. I am game for anything.

Eric, AKA The Pragmatic Caregiver said...

Brad Boeve at Mayo Clinic in Rochester is very, VERY enthusiastic about the use of psychostimulants in people with Dementia with Lewy Bodies, an alpha-synucleinopathy with common pathology to Parkinsons.

Provigil is among the more popular options, specifically because it's not causing the BP/HR elevations like the sympathomimetic amines. The downsides are the 3A4 induction and the cost, about $8/day.